Kansas, 2019

Flash Flooding and Flooding in Kansas, May 25, 2019

May 25, 2019 · NWS DDC · 19 events in 8 counties and zones

A s/wv trough initiated thunderstorms across the Oklahoma and Texas panhandles and this activity spread northeast across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A s/wv trough initiated thunderstorms across the Oklahoma and Texas panhandles and this activity spread northeast across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 24, 9:35 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 24, 9:35 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1035 PM CDT Fri May 24 2019

...Updated Aviation...

.SHORT TERM...(This evening through Saturday)
Issued at 329 PM CDT Fri May 24 2019

The main forecast issue in the short term is chances for high-end
severe storms Saturday. A surface boundary has stalled out across
south central Kansas with rich low level moisture confined to the
southern plains. As the influence of last night's shortwave
trough wanes, with southwesterly mid level flow re-established,
surface troughing in the lee of the Rockies will lead to a rapid
moisture return. 500mb temperatures are progged to be around -13C
across western Kansas Saturday afternoon along and east of a weak
frontal boundary. A dryline is expected to meet this boundary
around Elkhart. With the cold mid level to upper level
temperatures, it is not a matter of IF storms will develop, it is
a matter of how early in the afternoon and exactly where. The
best chance of storm initiation is along the front and then
southwestward to where it meets the dryline from Scott City to
Johnson or Springfield, CO. Upper level winds are progged to be
around 90kts, which will allow for good storm ventilation. Very
large hail and tornadoes can be expected, provided that the storms
remain isolated. This is a concern given the high dewpoints and
cold mid level temperatures. If many storms develop then the
storms would be less severe or severe for a shorter period of
time. Right moving supercell storms will move to the east-
northeast or east at 25 to 30 mph. So places like Dodge City,
Ashland and Wakeeney would experience storms a little later in the
evening, assuming they are still supercells that late. Of course,
given all the rain we have had over the past few weeks, flooding
will again be a concern, especially for areas to the east of Dodge
City later at night. However, it is unclear whether the isolated
evening t-storms will evolve into a large cluster and dump
widespread heavy rain. We are monitoring for this potential.

.LONG TERM...(Saturday night through Friday)
Issued at 329 PM CDT Fri May 24 2019

On Sunday, a shortwave trough will approach western Kansas late
in the evening. Ahead of this feature, it will be extremely
unstable once again, with the possibility of very large hail and
tornadoes.The most favored location for initiation of severe is
across far western Kansas in the afternoon, then storms would move
east-northeastward once again and affect Dodge City, Ashland and
Wakeeney later in the evening. Of course, given all the rain we
have had over the past few weeks, flooding will again be a
concern.

On Monday, a large upper low pressure system will be located over
the Rockies. A dryline will be situated across western Kansas.
Mid level temperatures are progged to increase by Monday and given
that the dryline may be the sole surface lifting mechanism aside
from local terrain features, storm initiation is questionable.
There may only be one or two storms roaming the plains in the
evening dropping big hail. Therefore, chances for widespread heavy
rainfall is low.

A break in the severe storm/heavy rainfall regime is expected
Tuesday through Thursday as the upper level low passes to the
east and drier air moves into western Kansas. There is a chance of
thunderstorms again by Friday and Saturday as low level moisture
surges back north into western Kansas and another upper level low
develops near the west coast. It is uncertain how prolonged this
next wet spell may be. Heavy rain potential may be confined to
only a couple of days.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1035 PM CDT Fri May 24 2019

VFR will prevail through the majority of this TAF cycle. In a
moist boundary layer, areas of stratus of BR/fog are possible
through sunrise Saturday. Short term models do not develop much,
so kept out of the TAFs, but will monitor for amendments. Light
SE winds will pravail overnight. After 15z Sat, SE winds will
increase at all airports, gusting in the 25 kt range by afternoon.
The strongest winds are expected at LBL, the weakest at HYS.
During the 20z Sat- 03z Sun, time frame scattered to numerous
thunderstorms are expected at all airports. Have enough confidence
to include convective TEMPO groups with this TAF issuance. Some
storms will be strong to severe, with large hail and wind gusts in
excess of 50 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  82  60  83 /  20  60  60  50
GCK  58  83  57  83 /  20  40  40  50
EHA  53  83  56  81 /  10  90  30  60
LBL  56  83  58  83 /  20  60  40  60
HYS  59  82  58  80 /  20  30  70  40
P28  65  82  62  82 /  50  50  70  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Saturday afternoon through Sunday morning
for KSZ046-064>066-078>081-087>090.

&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, May 24, 2:06 AM CST, 22 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
306 AM CDT Fri May 24 2019

KSZ030-031-043>046-061>066-074>081-084>090-250815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
306 AM CDT Fri May 24 2019 /206 AM MDT Fri May 24 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will be restricted to the southeast zones
Friday afternoon and evening, where the strongest storms may
produce large hail and strong winds.

Day 1 Hazards
-------------
* Flooding: Limited risk
* Lightning: Limited risk
* Thunderstorm Wind: Limited risk
* Thunderstorm Hail Risk: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion

Additional rounds of severe thunderstorms are expected both
Saturday and Sunday afternoon/evening. High end severe weather is
possible on both these days, with tornadoes and very large hail
possible. Drier more stable air is expected next week.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Elevated risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Elevated risk

* Sunday
  - Lightning: Elevated risk
  - Flooding: Elevated risk
  - Severe thunderstorm: Elevated risk

* Monday
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Elevated risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across the southeast zones
Friday afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

The radar

The Dodge City radar (KDDC), 106 km away, was scanning. The volume nearest the first event began at 06:08 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 flash flood, 3 flood, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Flood, Rush

When
May 25, 12:10 AM CST to 12:10 PM CST
Where
Rush County, 1.38 mi N of Timken to 0.13 mi NE of Shaffer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.490, -99.180

Water was over several roads from days of heavy rains.

Flood, Pawnee

When
May 25, 12:20 AM CST to 12:20 PM CST
Where
Pawnee County, Burdett Rucker Arpt to 4.58 mi WSW of Rozel
Cause
Heavy Rain
Reported by
Public
Coordinates
38.180, -99.530

Multiple county roads were still flooded from days of heavy rain.

Flood, Hodgeman

When
May 25, 2:15 AM CST to 12:15 PM CST
Where
Hodgeman County, 4.33 mi WSW of Hanston to 6.21 mi S of Hanston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.090, -99.790

Water was still over roads, including highway 156.

Hail, Clark

When
May 25, 3:41 PM CST
Where
Clark County, 3.9 mi NW of Englewood
Measured
1 in hail
Reported by
Public
Coordinates
37.070, -100.030

Hail, Stanton

When
May 25, 4:11 PM CST
Where
Stanton County, 3.9 mi E of Saunders
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.490, -101.960

There was copious amounts of hail.

Hail, Stanton

When
May 25, 4:19 PM CST
Where
Stanton County, Manter
Measured
1 in hail
Reported by
NWS Employee
Coordinates
37.520, -101.880

Hail, Stanton

When
May 25, 4:19 PM CST
Where
Stanton County, 5.58 mi NW of Manter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.570, -101.960

Hail, Stanton

When
May 25, 4:23 PM CST
Where
Stanton County, 0.55 mi W of Manter
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.520, -101.890

Hail, Stanton

When
May 25, 4:25 PM CST
Where
Stanton County, 0.55 mi W of Manter
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.520, -101.890

Hail, Stanton

When
May 25, 4:29 PM CST
Where
Stanton County, 0.55 mi E of Manter
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.520, -101.870

Thunderstorm Wind, Stanton

When
May 25, 4:30 PM CST
Where
Stanton County, Johnson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.570, -101.750

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Clark

When
May 25, 4:32 PM CST
Where
Clark County, 6.43 mi SSW of Minneola
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.340, -100.000

There was also very heavy rain with the wind.

Thunderstorm Wind, Stanton

When
May 25, 4:32 PM CST
Where
Stanton County, 0.69 mi N of Johnson
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
37.580, -101.750

There were multiple reports of 60 MPH winds.

Flash Flood, Grant

When
May 25, 5:00 PM CST to 7:00 PM CST
Where
Grant County, 0.55 mi E of Ulysses to 0.48 mi E of Ulysses
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.580, -101.360

Flooding across many streets of Ulysses.

Flash Flood, Grant

When
May 25, 5:08 PM CST to 7:08 PM CST
Where
Grant County, 1.29 mi ESE of Ulysses to 1.75 mi ESE of Ulysses
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
37.570, -101.350

Water on some streets was 3 feet deep stranding some motorists.

Flash Flood, Grant

When
May 25, 5:12 PM CST to 7:12 PM CST
Where
Grant County, 0.55 mi E of Stano Station to 0.96 mi E of Stano Station
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
37.570, -101.490

Widespread field flooding with water across several county roads.

Flash Flood, Comanche

When
May 25, 6:26 PM CST to 8:26 PM CST
Where
Comanche County, Protection to 0.48 mi SW of Protection
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
37.200, -99.480

Street flooding in Protection.

Flash Flood, Barber

When
May 25, 6:30 PM CST to 8:30 PM CST
Where
Barber County, 0.69 mi N of Medicine Lodge to 0.83 mi ESE of Medicine Lodge
Cause
Heavy Rain
Reported by
Public
Coordinates
37.290, -98.580

Street flooding.

Lightning, Barber

When
May 25, 6:40 PM CST
Where
Barber County, Medicine Lodge
Property damage
$100,000
Reported by
Public
Coordinates
37.280, -98.580

A home was struck by lightning causing a fire. The resident received smoke inhalation was expired so this is an indirect death.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837178, 837179, 837181, 837182, 837183, 837184, 837185, 837186, 837187, 837188, 837191, 837192, 837193, 837171, 837172, 837173, 837174, 837176, 837190.